Women who find that they are having hot flushes and night sweats while undergoing breast cancer treatment are less likely to experience a recurrence of the disease, according to research.
A study published today (November 5th) in the Lancet revealed that patients prescribed the drugs Tamoxifen or Arimidex who went on to suffer side effects within the first three months of commencing medication had an 18 per cent chance of the cancer recurring within nine years.
Those who were spared the side effects were 23 per cent more likely to have a relapse.
The authors of the study commented: "Awareness of the relation between early treatment-emergent symptoms and beneficial response to therapy might be useful when reassuring patients who present with them."
They added that the focus of the study would now attempt to establish why some breast cancer sufferers experienced side-effects while others didn't and why there was a link to the cancer appearing again.
The BBC has reported that a study by the British Journal of Cancer revealed that 50 per cent of women did not complete the five-year course of the tamoxifen drug prescribed by doctors to increase their chance of beating the disease.
What's better? Private or NHS healthcare?